Skip to Content

User Reviews for Gabapentin to treat Burning Mouth Syndrome

Also known as: Neurontin, Gralise, Gabarone, Fanatrex

Gabapentin has an average rating of 7.0 out of 10 from a total of 7 ratings for the treatment of Burning Mouth Syndrome. 57% of reviewers reported a positive effect, while 14% reported a negative effect.

Gabapentin Rating Summary

7.0/10 average rating

7 ratings from 9 user reviews.

Compare all 9 medications used in the treatment of Burning Mouth Syndrome.

10
14%
9
14%
8
29%
7
14%
6
14%
5
0%
4
0%
3
0%
2
0%
1
14%
Anonymous June 12, 2020

“I went to see 3 specialists and 2 internists and neither of them ever heard of this disorder called burning mouth syndrome. I even had tests, cultures, and an MRI all normal. My new doctor never heard of it but she called me the next day after it intrigued her and she ordered Gabapentin 100mg TID. It helped but we had to up the dose to 400mg TID because I’m a big man. This really helped in combination with Alpha Lipoic Acid. After research, I stopped my Lisinopril and started Valsartan. It’s been 4 weeks and it’s gone.”

9 / 10
Was this helpful?YesNo
Angel 26 · Taken for 1 to 6 months January 18, 2020

“I’ve been on a very high dose of gabapentin 800mg 3x per day and it’s been great. The only bad thing I realized is it has caused weight gain at such a high dose. I’m going to really monitor my weight as I’ve had BMS (burning Mouth Syndrome) for many years and at times all I want to do is cry. Many people haven’t heard of it so they think I’m making it up. Maybe they should feel it for a day? Just overwhelmingly painful”

10 / 10
Was this helpful?YesNo
Puppy · Taken for less than 1 month November 10, 2020

“Just started on gabapentin and I'm really heartened to hear your success stories! I will keep going on it. BTW, I find that chewing Extra (brand) Watermelon sugar free gum is a huge help. Sometimes it's the only thing that helps. It produces abundant saliva, and for me, that's been key. Good luck everybody! Thanks”

6 / 10
Was this helpful?YesNo
destiny27 · Taken for 5 to 10 years July 13, 2019

“I have had burning mouth syndrome (BMS) for 14 years and gabapentin only helps at the highest dosage which is 600mg three times a day. I haven’t had any major side effects but the edge it takes off of the BMS is worth the side effects. I have gone off of it to see if it helps and it definitely makes a difference. I also take the generic of Cymbalta 60mg, once daily and that is another big help, taking the edge off. I also take other medications to help, but some days I don’t think I’m going to be able to make it through the pain. Every day is different. I don’t know of anyone that BMS has gone away unless it was caused from a fungus or low B12 or some type of allergy.”

7 / 10
Was this helpful?YesNo
jb · Taken for 5 to 10 years November 9, 2020

“I've been on gabapentin for 10 years for sleep (bad plan, it’s fast acting and only works for a few hours for sleepiness and then you wake up again) and recently for feelings of electric shocks/electricity coursing through my body. I probably had Covid in February and burning mouth syndrome started soon after. That’s also when I went up to 900 mg of gabapentin a day. I think the gabapentin is causing the mouth burning. Going off it is really hard. It is definitely addictive. And you will definitely suffer. This is not safe drug. Are any drug actually safe? so I make the choice, suffer with these feelings of electric shock or suffer with feelings of overwhelming weakness shakiness and burning mouth? I absolutely am convinced now that the gabapentin causes this excessive weakness I feel every single day.”

Was this helpful?YesNo
Maydee Diagnosed with Bt January 31, 2020

“Diagnosed with having BTS (burning mouth syndrome) last November by a ENT doctor. My doctor had been treating me for thrush since March, with no improvement. I am on Gabapentin 300mg three times daily for stenosis in my back. Was wondering how high I could go. I want to discuss this with my doctor my next visit. Any suggestions would be very appreciated”

8 / 10
Was this helpful?YesNo
Cindy May 4, 2018

“I do have one side effect that I am acutely aware of. I'm on a very high dosage. In order for it to be effective, I take 600-900mg every 6 hours due to my high metabolism. This is around the clock. If I miss a dose, my skin starts burning around my face hands and feet. Some would consider this withdrawal. I think so too. But this medication is the lesser of two evils for me. My BMS was and still can be very painful burning and debilitating. I'll take the withdrawal. Some say it's not addictive. I say wrong... never try and stop this drug cold turkey. It can have advise effects both mentally and physically”

8 / 10
Was this helpful?YesNo

Frequently asked questions

Nona · Taken for less than 1 month August 23, 2021

“I have an unfilled prescription and after seeing this forum I'm not too sure I will take gabapentin as I already take a small dose of a benzo and ALA plus a saliva producer as needed. Not sure I want to keep adding to my medication list! BMS is HORRIBLE though so I REALLY don't know what to do. In pain for a year now but feeling some relief from ALA. I do disagree with one post I read about gabapentin causing BMS. Research is now finding it to be more of a stress related symptom than anything and yes I too developed it after covid (referring to the person that made the comment about gabapentin being BMS cause). I guess there may be many different causes as post menopause is supposedly one! My heart aches for all sufferers because I'm also one and my brain is racing all the time trying to figure out the best course of action. I probably should just do as my doctor says but so many of them put us on meds.”

Was this helpful?YesNo
antem · Taken for less than 1 month November 14, 2015

“Right now I feel like my blood has been drained from my body. Each morning I feel faint and my legs feel like jelly. Should I continue with this med. Taking 300 mg. Per day.”

1 / 10
Was this helpful?YesNo

This information is not intended to endorse any particular medication. While these reviews may be helpful, they are not a substitute for the expertise, knowledge and judgement of healthcare professionals.

Learn more about Burning Mouth Syndrome

Mayo Clinic Reference